Tennessee, 2017Tornado and Hail in Tennessee, May 12, 2017
May 12, 2017 · NWS MRX · 9 events in 5 counties and zones
Scattered thunderstorms formed in the unstable air in the vicinity of a surface low pressure area riding along a weak frontal boundary. Some of the storms were slow moving and generated some minor nuisance flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed in the unstable air in the vicinity of a surface low pressure area riding along a weak frontal boundary. Some of the storms were slow moving and generated some minor nuisance flooding. There was even a weak tornado that developed over the extreme northeast corner of Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 12, 12:05 PM EST, 1 hour earlier.
Area forecast discussion, May 12, 12:05 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Morristown TN
105 PM EDT Fri May 12 2017
.AVIATION...
A moisture-rich environment and a low pressure system tracking
across the area will result in periods of showers and
thunderstorms at all TAF sites through the evening. The most
likely timing for storms at all sites is between 20Z and 00Z. IFR
vis with heavy rain will be possible, although brief, with mainly
MVFR vis/cigs expected. Most rain should exit around midnight, but
as cooler air builds in behind a cold front, low cigs are expected
through the night and tomorrow morning. MVFR cigs are the most
likely scenario, although IFR at times cannot be ruled out.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
DGS
Hazardous weather outlook, May 12, 2:09 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
309 AM EDT Fri May 12 2017
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
309 AM EDT Fri May 12 2017 /209 AM CDT Fri May 12 2017/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
Widespread showers and thunderstorms can be expected today into
tonight. Heavy rainfall with the possibility of localized
flooding will be the biggest threat, but a few strong to
marginally severe storms will be possible especially across
southeast Tennessee and extreme southwest North Carolina.
Damaging winds and small hail with be possible with the strongest
activity.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Event by event
4 heavy rain, 3 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Sullivan
- When
- May 12, 1:05 PM EST
- Where
- Sullivan County, 1.31 mi WNW of Beidleman Mill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.530, -82.150
A large tree was uprooted along Bristol Caverns Highway.
Hail, Sullivan
- When
- May 12, 1:30 PM EST
- Where
- Sullivan County, 1.8 mi ESE of Harr
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.570, -81.950
Quarter size hail was reported.
Thunderstorm Wind, Johnson
- When
- May 12, 1:31 PM EST
- Where
- Johnson County, 0.56 mi W of Shady Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.520, -81.930
In this area, trees were reported down, a storage shed was blown from its foundation, and a metal roof was peeled off of a double wide structure.
Thunderstorm Wind, McMinn
- When
- May 12, 1:39 PM EST
- Where
- McMinn County, 0.56 mi W of Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.450, -84.530
A tree was reported down along County Road 460.
Heavy Rain, McMinn
- When
- May 12, 2:07 PM EST to 3:00 PM EST
- Where
- McMinn County, 1 mi E of Clearwater to 1 mi W of Clearwater
- Reported by
- Social Media
- Coordinates
- 35.500, -84.652
Minor street flooding along Clearwater Road.
Tornado, Johnson
- When
- May 12, 3:30 PM EST to 3:38 PM EST
- Where
- Johnson County, 0.64 mi W of Shady Vly to 0.51 mi W of Shady Vly
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 36.521, -81.931
This was a very small and brief tornado that remained on the ground for less than 8 minutes and 250 yards while causing widespread roof damage to two homes, as well as completely destroying two sheds and a carport structure. Everyone interviewed stated that the system was rain shielded, thereby not allowing any witnesses to the event. The storm moved almost due east dropping out of the Holston Mountains and into the valley floor below where the brief EF-0 spun up before weakening into a straight line wind event with estimated winds of 50-70 mph for another one quarter mile. The straight line winds also caused some minor roof damage as well as completely destroying a dilapidated barn.
Heavy Rain, Sevier
- When
- May 12, 3:30 PM EST to 4:15 PM EST
- Where
- Sevier County, 5 mi WNW of Pittman Center to 4 mi NW of Pittman Center
- Reported by
- 911 Call Center
- Coordinates
- 35.798, -83.482
Minor flooding of Upper Middle Creek Road and near Catons Chapel Elementary School.
Heavy Rain, Washington
- When
- May 12, 4:13 PM EST to 5:10 PM EST
- Where
- Washington County, 2 mi SW of Johnson City to 2 mi NE of Johnson City
- Reported by
- 911 Call Center
- Coordinates
- 36.300, -82.375
Minor street flooding around Johnson City.
Heavy Rain, Sullivan
- When
- May 12, 4:42 PM EST to 5:30 PM EST
- Where
- Sullivan County, 2 mi SSW of Bluff City to 4 mi SSW of Bluff City
- Reported by
- Broadcast Media
- Coordinates
- 36.453, -82.284
Minor flooding on Piney Flats Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, May 12, 2017$130,000 · 1 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 12, 20172 injured · $10,000 · EF1 · 17 events
- Damaging Winds in Alabama, May 12, 2017$49,000 · 61 kt wind · 4 events
- Tornado in Louisiana, May 12, 2017$15,000 · EF1 · 1 event
- Flooding in West Virginia, May 12, 2017$43,000 · 3 events
- Damaging Winds in Florida, May 12, 2017$5,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Montana, May 12, 20171 in hail · 8 events
- High Wind in Idaho, May 12, 2017$100 · 56 kt wind · 5 events
- Hail and Damaging Wind in South Carolina, May 12, 201750 kt wind · 2 events
- Heavy Rain in Hawaii, May 12, 20171 event
- Damaging Wind in Mississippi, May 12, 2017$5,000 · 52 kt wind · 1 event
- Damaging Wind in Alabama, May 12, 2017$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687916, 687914, 687918, 687920, 695160, 687939, 695166, 695164, 695165.